Kentucky, 2013

Flash Flood in Kentucky, June 6, 2013

June 6, 2013 · NWS PAH · 1 event in 1 county or zone

A surface low pressure center moved northeast along the Ohio River. Thunderstorms in the warm sector of this low produced isolated flash flooding in western Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A surface low pressure center moved northeast along the Ohio River. Thunderstorms in the warm sector of this low produced isolated flash flooding in western Kentucky. The storms were aided by an upper-level low over the Great Lakes region with a shortwave trough extending south along the Mississippi Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 5, 10:22 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 5, 10:22 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1122 PM CDT WED JUN 5 2013

.UPDATE...
ISSUED AT 1118 PM CDT WED JUN 5 2013

AVIATION UPDATE.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 102 PM CDT WED JUN 5 2013

MCV/ATTENDANT FRONT OVER WRN MO WILL CONTINUE SLOW MIGRATION
EASTWARD TODAY. QUASI WARM FRONT TO OUR SOUTH WILL CONTINUE SLOW
WOBBLE NORTHWARD AT SAME TIME. SETUP BY MIDNIGHT TONIGHT WILL BE
INTERACTION OF THESE TWO SYSTEMS...WITH PCPN CHANCES INCREASING
THRU THAT TIME/WET WEATHER SETTING IN AND LASTING OVERNIGHT. AFTER
A BRIEF REPRIEVE TMRW...THE STILL LINGERING/MORPHED QUASI-
STATIONARY BOUNDARY SITUATED SOMEWHERE ALONG LOWER OHIO RIVER
VALLEY WILL SERVE AS FOCUSING MECHANISM FOR DIURNALLY DESTABILIZED
STORM CHANCES. AS UPPER ENERGY SWINGS IN AGAIN...AIDING
UPLIFT/ADDITIONAL ROUND OF SHOWERS/STORMS POSSIBLE TMRW PM/EVENING
INTO THE OVERNIGHT HOURS. THESE TWO ROUNDS OF PCPN WILL BE ACTING
UPON GFS FORECAST SOUNDINGS OF UPWARDS TO 1.75" PW'S...OR 99TH
PERCENTILE FOR THIS TIME OF YEAR. DESPITE OVERALL MODEL TRENDING
DOWNWARD FROM PREVIOUS RUN...WILL CONTINUE TO OUTLOOK/HIGHLIGHT
THE RISK FOR TRAINING ECHOES/PRODUCING LOCALLY HIGHER THAN
FORECAST QPF OF 1-2" WHICH MAY CAUSE SOME LOCALIZED FLOODING.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 102 PM CDT WED JUN 5 2013

HIGH PRESSURE WILL HOLD IN PLACE SATURDAY RESULTING IN A DRY
FORECAST FOR THE FIRST PART OF THE WEEKEND...WHILE A WARM FRONT WILL LIFT
NORTHWARD INTO THE HEARTLAND SUNDAY. THIS WILL COMBINE WITH SOME MINOR
PERTURBATIONS IN THE NORTHWEST FLOW ALOFT...BRINGING SEVERAL
CHANCES OF RAIN TO THE AREA FROM LATE WEEKEND...WELL INTO THE
UPCOMING WORK WEEK. SUNDAY ITSELF MAY REMAIN DRY BUT MODELS AGREE
BY SUNDAY NIGHT WE WILL SEE OUR BEST CHC OF RAIN IN THE EXTENDED.

HIGH PRESSURE WILL REMAIN OVER THE CENTRAL PLAINS NEXT WEEK WHILE
THE STALLED FRONT MEANDERS TO/FRO OVER THE AREA. LATE IN THE WORK
WEEK (DAYS 8 AND 9) THE UPPER LEVEL HIGH OVER THE PLAINS BUILDS EAST
FORCING THE RAIN EAST AND OUT OF THE AREA. AT LEAST ACCORDING TO
THE 00Z WED ECMWF/WITH SOME SUPPORT FROM THE ZERO AND 6Z WED GFS
RUNS. WILL MONITOR 12Z RUNS CLOSELY BUT FOR NOW IT LOOKS LIKE A
WET EXTENDED...WITH A HINT TOWARD INITIATING A DRY FORECAST DAY
8 AND 9 POTENTIALLY.

&&

.AVIATION...
ISSUED AT 1118 PM CDT WED JUN 5 2013

LINGERING CONVECTION AT KPAH...DECREASING AT KCGI...AND MORE
LIMITED COVERAGE AT KOWB AND KEVV EARLY ON. MODELS STILL
SUGGESTIVE OF LOWERING CIGS TOWARD DAYBREAK...THEN IMPROVEMENT
THROUGH THE MORNING AS WINDS TURN NW. CHANCE OF CONVECTION SEEMS
TO BE LOWER THAN PREVIOUSLY FORECAST FOR TOMORROW. NOTHING IN THE
TAFS AT THIS TIME.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Jun 5, 12:17 PM CST, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
117 PM CDT WED JUN 5 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
117 PM CDT WED JUN 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORM CHANCES WILL INCREASE INTO THE EVENING AND OVERNIGHT
HOURS. LOCALLY HEAVY OR REPEAT HEAVY RAINS MAY PRODUCE THE PRIMARY
LOCALIZED FLOODING HAZARD. OTHERWISE ISOLATED GUSTS OF DAMAGING
WIND IS A POSSIBILITY IF SEVERE WEATHER WERE TO OCCUR...BUT
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

SIGNIFICANT FLOODING CONTINUES ON AREA RIVERS...INCLUDING MAJOR
RIVER FLOODING ON PORTIONS OF THE MISSISSIPPI RIVER. REFER TO THE
WARNINGS AND STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CONTINUED THUNDERSTORM AND HEAVY RAIN CHANCES LINGER THROUGH
FRIDAY MORNING...WITH PERHAPS THE BEST CHANCE OF PRIMARY HAZARD
LOCALIZED FLOODING THURSDAY AFTERNOON AND EVENING. SIMILARLY
ISOLATED DAMAGING WINDS ARE POSSIBLE IF A SEVERE STORM OCCURS BUT
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

SIGNIFICANT FLOODING CONTINUES ON AREA RIVERS...INCLUDING MAJOR
RIVER FLOODING ON PORTIONS OF THE MISSISSIPPI RIVER. REFER TO THE
WARNINGS AND STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF RAINFALL AND WEATHER WITH STORMS ARE ENCOURAGED.

In the hours before

Special weather statement, Jun 5, 8:00 PM CST, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
900 PM CDT WED JUN 5 2013

MOZ100-109-110-060245-
BUTLER MO-STODDARD MO-WAYNE MO-
900 PM CDT WED JUN 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WAYNE...CENTRAL
STODDARD AND NORTHERN BUTLER COUNTIES IN SOUTHEAST MISSOURI UNTIL 945
PM CDT...

AT 857 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LAKE WAPPAPELLO STATE PARK...MOVING EAST AT
25 MPH.

WIND GUSTS 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  LAKE WAPPAPELLO STATE PARK...BLOOMFIELD...SHOOK...WAPPAPELLO AND
  PUXICO.
Special weather statement, Jun 5, 9:02 PM CST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1002 PM CDT WED JUN 5 2013

KYZ001>006-008-009-011>013-016-017-021-022-MOZ110>112-114-060500-
FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-MARSHALL-
CALLOWAY-LYON-TRIGG-CALDWELL-HOPKINS-CHRISTIAN-MUHLENBERG-TODD-
STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...HICKMAN...CLINTON...BARDWELL...
WICKLIFFE...PADUCAH...MAYFIELD...BENTON...MURRAY...EDDYVILLE...
CADIZ...PRINCETON...MADISONVILLE...HOPKINSVILLE...GREENVILLE...
ELKTON...BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
1002 PM CDT WED JUN 5 2013

SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE EAST AT 25 MPH
ACROSS PORTIONS OF SOUTHEAST MISSOURI AND WEST KENTUCKY THROUGH
MIDNIGHT. MOST OF THE ACTIVITY WILL BE SOUTH OF A LINE FROM
BLOOMFIELD MISSOURI TO PADUCAH AND MADISONVILLE IN WEST KENTUCKY.
SOME OF THE STRONGER STORMS MAY PRODUCE WIND GUSTS 30 TO 45...
SMALL HAIL AND LOCALLY HEAVY RAINFALL.
Local storm report, Jun 6, 12:14 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
114 AM CDT THU JUN 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     FLOOD            DRAKESBORO              37.22N 87.05W
06/06/2013                   MUHLENBERG         KY   EMERGENCY MNGR

            HWY 431 IN THE DRAKESBORO AREA HAS 4 INCHES OF WATER DUE
            TO HEAVY RAINFALL. THE WATER SPANS 60 FEET ALONG THE HWY.
            ONE TREE FELL DUE TO SATURATED GROUND.

&&

SMITTY

The radar

The Ft Campbell radar (KHPX), 54 km away, was scanning. The volume nearest the first event began at 06:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Muhlenberg

When
June 6, 12:30 AM CST to 6:00 AM CST
Where
Muhlenberg County, 1.88 mi WNW of Ebenezer to Luzerne
Cause
Heavy Rain
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
37.206, -87.113

Rapidly rising floodwaters inundated some buildings in Greenville, including a rest home. The rest home was sandbagged after a couple inches of water entered the facility. Some roads in Greenville were flooded. At least one house was isolated by floodwaters in the Belton area, prompting an evacuation. Numerous roads were flooded and impassable in the Beechmont and Belton areas along U.S. Highway 431. Impassable roads included portions of U.S. Highway 431, as well as State Routes 70, 2270, and 1163. At least one vehicle was stranded. About ten homes were flooded. Luzerne Lake flooded portions of Kentucky Highways 601 and 189. Floodwaters threatened a power substation.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455368.